DEAR MAYO CLINIC: I recently became extremely ill from what turned out to be a peptic ulcer caused by H. pylori. Until that time, I had no symptoms of acid reflux or pain. What causes peptic ulcers? What are the chances I will have a recurrence?
ANSWER: Peptic ulcers are open sores that develop within the inner lining of your esophagus, stomach, or the upper part of your small intestine. They generally occur when there's more acid in your digestive tract than your body is able to neutralize. The acid can eat through the digestive tract lining, resulting in an ulcer and often causing significant pain. There are quite a few causes of peptic ulcers. But most of these ulcers are caused by either H. pylori infection or nonsteroidal anti-inflammatory drugs.
inflammation in the stomach or small intestine lining and result in a peptic ulcer.
It's not clear how people get H. pylori infection. It may be related to close personal contact with another person who is infected, or it could be transmitted through eating and drinking. You can have an H. pylori infection for years and not know it. In many people, the infection does not cause any problems.
When an H. pylori infection does lead to a peptic ulcer, the treatment typically includes an antibiotic to kill the bacterium, along with a medication to lower the amount of acid and help the tissue heal. The best choice for this is a medication called a proton pump inhibitor that blocks cells' ability to make acid. Once the infection is eliminated, the likelihood that you will get another ulcer from H. pylori is very low.
Peptic ulcers also can be a result of regular use of nonsteroidal anti-inflammatory drugs, also called NSAIDs. These include pain relievers such as aspirin, ibuprofen and naproxen, among others. Treatment of peptic ulcers caused by these medications does not require an antibiotic, as with H. pylori infection. Instead, it may involve changing medications or using a different dose of NSAIDs. Acid-reducing medications are also used to treat ulcers associated with NSAIDs and may be needed for several months or more to promote complete healing.
Less common causes of peptic ulcers include other drugs, such as some used to treat osteoporosis, as well as tumors such as gastrinomas and disorders that cause inflammation, including Crohn's disease.
If you have a peptic ulcer, there are steps you can take that may help reduce pain and discomfort, and promote healing. If you use NSAIDs regularly for pain relief, ask your doctor whether switching to another type of pain reliever, such as acetaminophen, could be a good choice for you. Don't smoke, and limit the amount of alcohol you drink. Both smoking and too much alcohol can lead to problems with the mucous lining in your stomach and intestines. Smoking also increases stomach acid.
Finally, if you have a peptic ulcer, try to lower stress in your life. Although it does not cause ulcers, stress can make the symptoms of a peptic ulcer worse. -- David S. Loeb, M.D., Gastroenterology, Mayo Clinic, Jacksonville, Fla.
(Medical Edge from Mayo Clinic is an educational resource and doesn't replace regular medical care. To submit a question, write to: email@example.com. For health information, visit http://www.mayoclinic.com.)